Jump to content

Rosalita: Prozac and Trazodone


Rosalita

Recommended Posts

Hello,

I've read most of the intro topics and am ready to properly begin my own tapering journey.

I have been on some form of SSRI since 2001.  I trialed with celexa and paxil and eventually settled on Effexor XR for a number of years.  Because it was so expensive, I asked my PCP to consider an alternative and we switched to Prozac in 2006, which increased bit by bit to settle in at 40 mg.  In 2010, after a major depressive episode, 300 mg wellbutrin was added.  In spring of 2019, I ran out of wellbutrin during a holiday weekend, didn't experience ill effects, so just never refilled the medication.  In fact, the tardive dyskinesia and tremors I had for years disappeared.  I have been stable on prozac 40mg.

When initially prescribed SSRIs in 2001, I was also prescribed trazodone for insomnia.  Over the years, I have taken anywhere between 12.5 mg (splitting a 50 mg tab into 4) and 25 mg, but have been steadily on 25 mg nightly for the better part of 10 years.  If I forget to take it, my body definitely KNOWS and will not allow me to sleep.  It's miserable.

About a year and half ago, I was diagnosed with macrocytosis.  I've had a gamut of tests all the way to a bone marrow scan and no cause has been determined.  My hemotologist thinks that my meds may be contributing to this condition, so I would like to taper or eliminate them altogether - plus 20 years on this stuff just can't be good.

Foolishly, I stopped the traz on Saturday night (3 nights ago) and began a trial of CBD.  It sent my body into a tailspin, which led me here.  I am aware of the risk for serotonin syndrome with both of these meds and am not completely convinced I haven't been experiencing this.

I know to taper 10% monthly and not introduce CBD.  I'm thinking of starting with the trazodone over the prozac.  This would put me at 22.5 mg traz for the month of Feb.  I sure hope it goes better than the last 3 days...

Happy to entertain any words of wisdom.

Thanks...

Link to post
  • Moderator

Welcome to SA, Rosalie.  I too have been on these drugs for many, many years and so can sympathize.  It's great you wrote in before beginning your taper.

 

We generally advise tapering the activating drug, known as an accelerator, first, leaving the sedating drug, known as a brake, in place to act as a buffer to be tapered later.  

 

Taking multiple psych drugs? Which drug to taper first?

 

So normally we'd recommend tapering the Prozac first.   However, trazodone is a particularly nasty drug, as explained in the following link.  Please read this link about tapering trazodone to help you decide your tapering options. 

 

Tips for tapering off trazodone (Desyrel)

 

This excerpt is from the link:

"Trazodone's evil byproduct, mCPP
Trazodone's active metabolite, mCPP, does the opposite of aiding sleep -- it's very, very activating, often in an unpleasant way.
For some people, mCPP produces not only anxiety but headaches and a hallucinatory effect. So while trazodone may help you sleep at night, mCPP might make you feel sick, anxious, and out of control during the day."

 

As you're aware, we recommend tapering no more than 10% of your current dose every four weeks.

 

Why taper by 10% of my dosage?

 

In case you need it, this link is specifically about tapering Prozac.

 

Tips for tapering off Prozac (fluoxetine)

 

Here is some information about withdrawal and healing.  Some withdrawal symptoms are to be expected when tapering, but if they are severe it indicates you're tapering too fast.

 

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF)

 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the pattern of healing really well:

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous system but two supplements that we do recommend are magnesium (glycinate is a good form) and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Lorazepam 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020 Begin 6-week Ativan-Valium crossover.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • manymoretodays changed the title to Rosalita: Prozac and Trazodone

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy